Arkansas, 2015Tornado and Damaging Wind in Arkansas, December 28, 2015
December 28, 2015 · NWS MEG · 2 events in 2 counties and zones
A closed upper low moved from East Central Texas into Southern Missouri during the morning hours of December 28, 2016. A strongly forced line of convection tracked southwest to northeast across the Mid-South.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A closed upper low moved from East Central Texas into Southern Missouri during the morning hours of December 28, 2016. A strongly forced line of convection tracked southwest to northeast across the Mid-South. An EF-2 tornado occurred in East Arkansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 28, 4:05 AM CST, 41 minutes earlier.
Area forecast discussion, Dec 28, 4:05 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
405 AM CST MON DEC 28 2015
.DISCUSSION...
EARLY MORNING GOES WATER VAPOR IMAGERY SHOWED A CLOSED UPPER LOW
OVER EAST CENTRAL TX. SURFACE ANALYSIS REVEALED A 996MB PRESSURE
TROF FROM NEAR TEXARKANA...EASTWARD ALONG THE AR/LA BORDER. A
WARM FRONT EXTENDED FROM THIS AREA TO NORTHEAST...ROUGHLY
BISECTING THE MIDSOUTH. 4 AM MIDSOUTH TEMPS RANGED FROM THE LOWER
70S OVER NORTH MS AND SOUTHWEST TN...TO THE MID 40S OVER NORTHEAST
AR. THIS WARM FRONT WILL LIFT NORTH OF THE MIDSOUTH THROUGH THE
MORNING...AS THE PARENT LOW REACHES A MIDDAY POSITION OVER SOUTHERN
MO.
4 AM REGIONAL RADAR SHOWED A STRONGLY FORCED CONVECTIVE LINE
LIFTING INTO THE MS DELTA. ALTHOUGH WIND SHEAR WAS IMPRESSIVE...
WITH SFC-3KM STORM RELATIVE HELICITY IN EXCESS OF 500 M2/S2...
MUCAPES WERE AT OR BELOW 500 J/KG...LIMITING A MORE WIDESPREAD
SEVERE THREAT. 06Z NAM PROGGED IMPRESSIVE 850MB WARM SECTOR WINDS
IN EXCESS OF 75KTS...AND REAR INFLOW OF 60-70KTS THIS MORNING.
MOST OF THIS MOMENTUM WILL NOT MAKE IT TO THE SURFACE...GIVEN THE
RAIN ENHANCED LOW LEVEL INVERSION. HOWEVER...COULD SEE A FEW
BOWING LINE SEGMENTS PRODUCING STRONG TO SEVERE WINDS. GIVEN THE
SATURATED SOILS...DOWNED TREES COULD OCCUR WITH SUB-SEVERE
WINDS...BOTH CONVECTIVE AND PRESSURE GRADIENT DERIVED. THE WIND
ADVISORY HAS BEEN EXTENDED EASTWARD TO THE NATCHEZ TRACE PARKWAY
THROUGH 6 PM.
A NOTE REGARDING RADAR IMAGERY EARLY THIS MORNING...KNQA DUAL POL
CC PRODUCT SHOWED THE 40+ DBZ ECHOES OVER EASTERN AR TO BE ASSOCIATED
WITH MELTING PRECIP ALOFT...RATHER THAN MODERATE TO HEAVY RAINFALL.
FOLLOWING THE RAIN/S EXIT TODAY...DRIER...COOLER CONDITIONS WILL
BRING IN A QUIET AND SEASONAL WEATHER PATTERN FOR THE REMAINDER
OF THE WEEK. AN OPEN WAVE LIFTING OUT OF THE SOUTHERN PLAINS INTO
THE UPPER MIDWEST WILL ENHANCE RAIN CHANCES OVER NORTHEAST MS
TUESDAY NIGHT AND WEDNESDAY...GIVEN PROXIMITY TO MIDLEVEL MOISTURE.
RAIN AMOUNTS SHOULD BE LIGHT...GIVEN THE RELATIVELY DRY SUBCLOUD
LAYER. DRY AND SEASONAL AREAWIDE FOR THE LATTER HALF OF THE WEEK...
WITH SEASONAL MID-WINTER TEMPERATURES.
PWB
&&
.AVIATION...
FOR 06Z TAF CYCLE
SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING WILL TRANSISTION
TO A LARGER AREA OF RAIN AND THUNDERSTORMS OVERNIGHT AS FRONT
MOVES INTO REGION. AS THE FRONT GETS CLOSER TO THE REGION THE
WINDS WILL INCREASE AND BECOME VERY GUSTY. TLSJR
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR DUNKLIN-PEMISCOT.
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR COAHOMA-DESOTO-
PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA.
WIND ADVISORY FROM 6 AM THIS MORNING TO 6 PM CST THIS EVENING
FOR ALCORN-BENTON MS-CALHOUN-LAFAYETTE-MARSHALL-PONTOTOC-
PRENTISS-TIPPAH-TISHOMINGO-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR BENTON TN-CARROLL-
CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR DYER-LAKE-
LAUDERDALE-OBION-SHELBY-TIPTON.
WIND ADVISORY FROM 6 AM THIS MORNING TO 6 PM CST THIS EVENING
FOR BENTON TN-CARROLL-CHESTER-CROCKETT-DECATUR-FAYETTE-
GIBSON-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-MADISON-
MCNAIRY-WEAKLEY.
&&Hazardous weather outlook, Dec 28, 4:12 AM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
412 AM CST MON DEC 28 2015
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-291215-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
412 AM CST MON DEC 28 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH MIDDAY...
ROUGHLY ALONG AND SOUTH OF INTERSTATE 40. DAMAGING WINDS WILL BE
PRIMARY SEVERE WEATHER THREAT. ONE OR TWO BRIEF TORNADOES WILL BE
POSSIBLE OVER EAST CENTRAL ARKANSAS AND NORTH MISSISSIPPI.
LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL BE POSSIBLE OVER
ALL THE MIDSOUTH THROUGH MIDDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH MIDDAY TODAY.
PWB
In the hours before
Special weather statement, Dec 28, 4:03 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
403 AM CST MON DEC 28 2015
ARZ048-049-058-MSZ010-281045-
PHILLIPS AR-ST. FRANCIS AR-LEE AR-COAHOMA MS-
403 AM CST MON DEC 28 2015
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 445 AM CST FOR...
PHILLIPS COUNTY IN EASTERN ARKANSAS...
WESTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
LEE COUNTY IN EASTERN ARKANSAS...
CENTRAL COAHOMA COUNTY IN NORTHWESTERN MISSISSIPPI...
AT 402 AM CST...A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS AT
LEAST 40 MPH WAS LOCATED ALONG A LINE EXTENDING FROM NEAR HOLLY GROVE
TO NEAR CRUMROD...AND MOVING NORTHEAST AT 55 MPH.
VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN PHILLIPS...WESTERN ST. FRANCIS...LEE AND CENTRAL COAHOMA
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3500 9115 3500 9105 3511 9104 3510 9079
3447 9059 3407 9066 3412 9067 3412 9112
3414 9108 3419 9109 3422 9106 3434 9106
3434 9100 3447 9100 3447 9105 3473 9105
3474 9110 3487 9110 3491 9112 3491 9115
TIME...MOT...LOC 1002Z 214DEG 49KT 3464 9115 3411 9107Tornado, Lee
- When
- December 28, 4:46 AM CST to 4:51 AM CST
- Where
- Lee County, 1.54 mi SW of Aubrey to 0.99 mi N of Smiths Corner
- Rating
- EF2
- Path length
- 5.75 mi
- Path width
- 40 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.702, -90.916
A tornado touched down southwest of Marianna. A mobile home was destroyed. There was roof damage to homes.
Thunderstorm Wind, Craighead
- When
- December 28, 6:10 AM CST to 6:15 AM CST
- Where
- Craighead County, 1.88 mi WSW of Jonesboro to 1.55 mi WSW of Jonesboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 35.819, -90.731
Straight line winds knocked a large tree on to a car on Rich Road.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Weather in Illinois, December 28, 20152 deaths · $5.0 million · 8 events
- Winter Storm in Wisconsin, December 28 to 29, 20152 deaths · $5,000 · 20 events
- Winter Weather in Indiana, December 28, 20151 death · 18 events
- Rip Current in American Samoa, December 28, 20151 death · 1 event
- Tornado and Damaging Winds in Florida, December 28, 2015$56,000 · EF1 · 11 events
- Strong Wind in Pennsylvania, December 28 to 29, 2015$115,000 · 5 events
- Winter Storm in Iowa, December 28 to 29, 201551 events
- Flooding and Strong Wind in Tennessee, December 28, 2015$45,000 · 7 events
- Tornado in North Carolina, December 28, 2015$50,000 · EF0 · 1 event
- Tornadoes and Damaging Winds in Louisiana, December 28, 2015EF1 · 8 events
- Winter Weather in New York, December 28 to 29, 201527 events
- Damaging Wind and Astronomical Low Tide in Louisiana, December 28, 2015$30,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613277, 613278.